Asthma UK community forum
10,419 members16,932 posts

Still feeling the side effects of steroids, been off them for 3 weeks now?

I am a tiny girl, only 5'1 weigh about 52kg. I was on high doses of steroids for 6 weeks, I started at 80mg initially. I've been off them for 3 weeks but I am still a wreck. I have headaches every other day and I am emotionally fragile, I become upset very easily, I feel annoyed all the time, I have been losing weight, I become anxious and paranoid. When will this all stop? :(

8 Replies
oldestnewest

Hi Janice

You don't say what you had that required you to be on such a high dose of pred. I assume it was a major chest infection/exacerbation?

Working on that assumption, its understandable you are going to still not be well. Any major exacerbation or long term chest infections where you are just coughing and coughing for hours and hours and days is going to have a huge emotional impact as well as physical.

I know, I've had what has felt like rebound chest infections all through December (I suspect its walking pneumonia but GPs don't seem to like investigating any further than they need to. However, they put me on pred - 8 tablets per day plus Amoxicillin and thats been most of December and now January apart from short periods between courses when the infection recurred again! I'm *hopefully* coming out of the 4th one. This time we've kept me on both meds for 2 more weeks - I have one week left and hopefully am now on the mend).

You say you are now off the prednisilone, and you have headaches and feeling low, as well as losing weight. Are you eating? If you are and you're losing weight for no reason, PLEASE go to your GP. Actually, I would strongly advise going to your GP anyway and discussing all this.

Also, you can call Asthma UK Nurses. You can explain what triggered off the need for the prednisilone etc and whats happened since. They can advice much better on medical/clinical side than most of us on the forum can.

Good luck.

Reply

Hi, I had pneumonia. GP said there is nothing they can do and to ride it out. That's why I was asking when it will stop because it's driving me nuts. I am a medic myself, however when I try to bring this up with my consultant she generally thinks I am challenging her because she is more experienced than me. I am not. I do think I did not need 80mg, I would of been ok with 30mg. I also only tapered for 10 days, which is probably why I am having such bad side effects.

Reply

Hi Janice ,

My own personal experience with Prednilosone is that it is effective at very much lower dose than doctors prescribe . The side effect I suffer with pred. is insomnia . By reducing the dosage by two thirds I found it was still affective in treating my condition ( gout ) and avoided the unwanted side effects . For treating my asthma I have found that just half a 5mg tablet is sufficient to work brilliantly . Perhaps my body is very sensitive to the drug , I don't know , but this is what I personally have found .

Just one thought , are you certain that your problems do actually stem from the steroid treatment ?

1 like
Reply

Hello I had pneumonia + asthma, hence why I was given the ridiculously high dose. Even then, I think she could of given me a lower dose but she said I needed it. From my symptoms I personally do not think I needed that high of a dose, being a medic myself I was aware of the potential repercussions of steroids. My doc on the other hand thought I was trying to challenge her. SIGH. But now I think I am having symptoms because my body became dependant on the high doses, and I was not tapered long enough. But at this point there isn't much that can be done about it. I went to a GP who just said the best thing would be to ride it out at the moment because taking anything else will just make it worse on the long term.

Reply

I adjusted my own dosage to the lowest that was effective myself - didn't wait for a doctor . Pneumonia is serious though -

Reply

The thing with pred is if you are petite, it will have higher repercussions, which is what she failed to take into account. Yes it is serious, but at the same time she needed to formulate a balance between what is a serious condition and what is suitable dosage for a small person. Which is why I think 30mg was totally fine, I also didn't have very serious pneumonia it was still at early stages. Maybe I should of adjusted it at the time I was taking it because these withdrawals are driving me nuts. I would of preferred taking a smaller dosage for a longer time than taking a high dosage to try to get better as fast as possible.

Reply

I would have adjusted the dose my self . GP's are useless -

I have been prescribed the wrong dosage and even completely the wrong drugs before now . I have a copy of the British Formulary and check these things out for myself , don't trust GP's .

Reply

I am visiting my parents in a different country, and I have told them multiple times they need to make me another GP appointment because withdrawals can't be this intense. Or at least see another GP who can give me something for it. I would like a second opinion. My parents who are also doctors tell me to stop complaining, get off my high horse and to not speak to them so rudely ffs. They make whatever I am facing worse by telling me if I am behaving inappropriately and over-exaggerating. Omg. I will never ever take this medication ever again unless I am dying. I also have done a med degree so I feel like I know what I am talking about to them and other doctors, still get dismissed though because I am not a working doctor. FFS. Both my parents are transplant surgeons, but none of them have ever taken oral steroids for 6 weeks. I feel like they cannot say such ridiculous statements to me without experiencing what it's like. That's the issue, unless they face it themselves they don't realise what its like to be under these meds.

Reply

You may also like...